|Brain Damage II
Sep 27, 2007
Dr. Young, thanks very much for your answer!!. I will do what recommends to me in order to start treatment to avoid, in the best possible way, any brain injury. Please be kind and let me one more question in my strange English: theres any combination of meds that penetrate the central nervous system, and, at the same time, dont cause lipoatrophy ?. Its true that I need to include in my regimen two or more of this drugs rated as good CNS penetrates.?
Dr. Young, you dont know how important is your opinion to take my choices and to talk with my Dr.here in Chile.!!
Thanks very much again!!
Matías, Santiago de Chile, South America.
| Response from Dr. Young
Hola again Matias,
Usually, we don't make the selection of HIV medications on the basis of so-called central nervous system (CNS) penetration-- the root of your question.
Current medications, even those that don't seem to reach the spinal (or brain) fluid well are clearly reducing the rates of brain-related complications. It's really only in the case of persons who have progressive nervous system disease in the face of undetectable viral loads to we begin to look at the CNS penetration question- often with spinal taps to ascertain if the drugs are making their way into the spinal fluid at sufficient levels. So, no, based on current recommendations, you don't need to include drugs that are good CNS penetrators.
As for the lipoatrophy question, you can read posts on the forum about lipodystrophy (or lipoatrophy). First off, it's important to remember that not all the risk associated with getting lipo is due to HIV medications. Other factors, in particular, one's lowest CD4 count (or CD4 nadir) has a significant influence on the rates. In general, it's believed that among the nukes, the components of Truvada and Epzicom are lower risk than d4T, and to a lesser extent AZT. As for the other medications, the recent ACTG5142 study suggests that lopinavir/ritonavir (Kaletra) and presumably other boosted PIs are better than efavirenz (Sustiva or part of Atripla) in the development of lipoatrophy. This study really requires confirmation, but the data is definitely thought provoking.
Good health to you. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.